Alert archive / Maine / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 22, NWS Caribou, ME

July 4, 2002Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 4, 2002, 9:51 AM EDT for Aroostook County, Maine. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2002, 9:51 AM EDT (13:51 UTC)
Expired
Jul 4, 2002, 10:30 AM EDT
In force
39 min
Issued by
NWS Caribou, ME
Area
Whole counties

County Aroostook County, ME

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 1.9 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
363 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCAR 041351
SVRCAR
MEC003-041430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
951 AM EDT THU JUL 4 2002

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN AROOSTOOK COUNTY IN NORTHERN MAINE
  THIS INCLUDES THE CITIES OF...SAINT PAMPHILE...ESTCOURT STATION...
  DEBOULLIE MOUNTAIN...CLAYTON LAKE...ALLAGASH

* UNTIL 1030 AM EDT

* AT 951 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS FROM 15 MILES SOUTHWEST OF
  ESTCOURT STATION TO 9 MILES WEST OF SAINT PAMPHILE...MOVING EAST AT
  65 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SAINT PAMPHILE AT 950 AM EDT
  NINE-MILE BRIDGE AT 955 AM EDT
  DICKEY AT 1000 AM EDT
  SAINT FRANCIS...ALLAGASH AT 1005 AM EDT
  DEBOULLIE MOUNTAIN AT 1015 AM EDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN. $$

LAT...LON 4752 6960 4661 6996 4660 6887 4740 6872

DUDA
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 4:34 AM EDT, 5 hours 17 minutes earlier.

Area forecast discussion, Jul 4, 4:34 AM EDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
434 AM EDT THU JUL 4 2002

SYNOPSIS...
LOW PRESSURE WILL SLOWLY TRACK ACROSS NORTHERN MAINE THIS AFTERNOON AND
TONIGHT...DRAWING A COLD FRONT ACROSS THE REGION. SHOWERS AND THUNDERSTORMS
WILL OCCUR ACROSS THE REGION TODAY AND TONIGHT IN ADVANCE OF THE COLD
FRONT. THE LOW WILL MOVE TO THE MARITIME PROVINCES FRIDAY...DRAWING A
SECONDARY COLD FRONT ACROSS THE REGION. UNSETTLED CONDITIONS WILL PERSIST
FRIDAY AND SATURDAY...WITH AN UPPER LEVEL LOW REMAINING ACROSS THE REGION.

DISCUSSION...
CURRENT SURFACE ANALYSIS INDICATED LOW PRESSURE ACROSS QUEBEC PROVINCE. THE
LOW WILL SLOWLY TRACK ACROSS NORTHERN MAINE THIS AFTERNOON AND TONIGHT
DRAWING A COLD FRONT ACROSS THE STATE. THE LOW WILL REMAIN ACROSS THE
MARITIMES FRIDAY...WITH A SECONDARY COLD FRONT CROSSING THE STATE.
ALOFT...AN UPPER TROF CROSSING QUEBEC TODAY WILL BEGIN TO DEVELOP INTO A
CLOSED LOW WHILE MOVING TOWARD NEW ENGLAND. THE CLOSED UPPER LOW WILL REACH
THE REGION TONIGHT AND REMAIN ACROSS THE REGION THROUGH SATURDAY.

KCBW 88D INDICATED SCATTERED SHOWERS AND THUNDERSTORMS STILL AFFECTING
NORTHERN PORTIONS OF THE FORECAST AREA. THUS...WILL MAINTAIN THE CHANCE OF
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NORTHERN AREAS THIS MORNING.
OTHERWISE...EXPECT PARTLY CLOUDY SKIES THIS MORNING. MODELS SHOW COOLING
TEMPERATURES ALOFT DURING THE AFTERNOON WITH THE APPROACH OF THE DEVELOPING
UPPER LOW. UNSTABLE AIR WILL REMAIN ACROSS THE REGION TODAY IN ADVANCE OF
THE COLD FRONT. WITH COOLING TEMPERATURES ALOFT WEAKENING THE CAP...THE
APPROACH OF THE DEVELOPING UPPER LOW AND A COLD FRONT STARTING TO CROSS THE
REGION DURING THE TIME OF PEAK HEATING EXPECT SHOWERS AND THUNDERSTORMS WILL
AGAIN DEVELOP REGIONWIDE THIS AFTERNOON...WITH THE POTENTIAL FOR SOME
STORMS TO REACH STRONG TO SEVERE LEVELS. EXPECT HIGHS OF 80 TO 85
NORTH...RANGING TO 85 TO 90 ACROSS INTERIOR DOWNEAST AREAS.

WITH THE COLD FRONT CROSSING THE REGION EARLY TONIGHT AND THE UPPER LOW
REACHING THE REGION...EXPECT SHOWERS AND THUNDERSTORMS WILL CONTINUE EARLY
TONIGHT. HOWEVER...THE SHOWERS AND THUNDERSTORMS SHOULD DIMINISH LATER
TONIGHT IN THE WAKE OF THE FRONT. LOWS TONIGHT WILL RANGE FROM NEAR 60
NORTH TO THE LOWER 60S DOWNEAST.

EXPECT MOSTLY CLOUDY SKIES ACROSS THE NORTH AND MOUNTAINS...WITH PARTLY
CLOUDY CLOUDY SKIES DOWNEAST FRIDAY. INSTABILITY ASSOCIATED WITH THE UPPER
LOW AND SECONDARY COLD FRONT CROSSING THE REGION COULD TRIGGER SCATTERED
SHOWERS. TEMPERATURES WILL BE COOLER WITH HIGHS RANGING FROM THE LOWER 70S
NORTH TO THE UPPER 70S DOWNEAST.

THE UPPER LOW WILL CONTINUE TO AFFECT THE REGION THROUGH SATURDAY
NIGHT...MAINTAINING UNSETTLED CONDITIONS WITH THE CHANCE OF SHOWERS AND
THUNERSTORMS. THE UPPER LOW SHOULD MOVE TO THE EAST SUNDAY...WITH RIDGING
ACROSS THE REGION LATER SUNDAY AND MONDAY. ANOTHER LOW WILL BEGIN TO
AFFECT THE REGION TUESDAY AND WEDNESDAY.

COASTAL WATERS...
WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT ADVISORY LEVELS TODAY THROUGH
FRIDAY. VISIBILITIES WILL CONTINUE TO BE REDUCED IN AREAS OF FOG UNTIL THE
FRONTAL PASSAGE LATER TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE ALSO
EXPECTED IN ADVANCE OF THE FRONT. LOCALLY STRONGER GUSTY WINDS AND
HIGHER SEAS ARE POSSIBLE AROUND ANY THUNDERSTORMS.

.CAR...NONE.

NORCROSS

In the hours before

Local storm report, Jul 4, 4:30 AM EDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
430 AM EDT THU JUL 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    DOVER FOXCROFT            ME   1 INCH HAIL
07/03/02   PISCATAQUIS

0710 PM    DOVER FOXCROFT            ME   WIND DAMAGE
07/03/02   PISCATAQUIS                    SEVERAL 4 INCH DIAMETER
                                          BRANCHES DOWNED.

0715 PM    MILLINOCKET               ME   1 INCH HAIL
07/03/02   PENOBSCOT

0715 PM    SEBEC                     ME   1 INCH HAIL
07/03/02   PISCATAQUIS

0847 PM    ORONO                     ME   1 INCH HAIL
07/03/02   PENOBSCOT

0855 PM    CARMEL                    ME   WIND DAMAGE
07/03/02   PENOBSCOT                      SEVERAL LARGE TREES DOWN ON
                                          ROUTE 69.

0929 PM    ETNA                      ME   WIND DAMAGE
07/03/02   PENOBSCOT                      SEVERAL TREES DOWN

0929 PM    BURLINGTON                ME   WIND DAMAGE
07/03/02   PENOBSCOT                      SEVERAL TREES AND POWER
                                          LINES DOWN

1032 PM    CHERRYFIELD               ME   .75 INCH HAIL
07/03/02   WASHINGTON

1034 PM    MILBRIDGE                 ME   1 INCH HAIL
07/03/02   WASHINGTON

1145 PM    HOULTON                   ME   WIND DAMAGE
07/03/02   AROOSTOOK                      TREES BLOWN DOWN, PARKED
                                          PLANES DAMAGED AT AIRPORT

APFFEL
Special weather statement, Jul 4, 6:40 AM EDT, 3 hours 11 minutes before
MEZ001>006-010-011-015>017-029>032-042100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
640 AM EDT THU JUL 4 2002

...SEVERE THUNDERSTORMS POSSIBLE IN NORTHERN AND DOWNEAST MAINE
TODAY...

A COLD FRONT WILL CROSS THE REGION FROM NORTHWEST TO SOUTHEAST
TODAY. THIS FRONTAL PASSAGE...COMBINED WITH THE WARM MOIST AIR IN
PLACE...WILL RESULT IN STRONG TO POTENTIALLY SEVERE THUNDERSTORMS
ACROSS NORTHERN AND DOWNEAST MAINE. THESE STORMS MAY CONTAIN
DAMAGING WINDS...LARGE HAIL...AND DANGEROUS LIGHTNING.

THOSE PLANNING OUTDOOR ACTIVITIES FOR THE HOLIDAY SHOULD WATCH FOR
SIGNS OF BAD WEATHER AND BE PREPARED TO ACT ACCORDINGLY. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER UPDATES AND
ANY SEVERE WEATHER WATCHES OR WARNINGS.

APFFEL

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:22 PM EDTTornado WarningCARPenobscot38 min
Jul 3, 8:30 PM EDTSevere Thunderstorm WarningCARHancock60 min
Jul 3, 9:09 PM EDTSevere Thunderstorm WarningCARWashington51 min
Jul 3, 10:00 PM EDTSevere Thunderstorm WarningCARHancock, Washington60 min
Jul 3, 10:23 PM EDTSpecial Marine WarningCAR97 min
Jul 3, 11:31 PM EDTSevere Thunderstorm WarningCARAroostook89 min
Jul 4, 1:02 AM EDTSevere Thunderstorm WarningCARAroostook43 min
Jul 4, 1:52 AM EDTSevere Thunderstorm WarningCARAroostook38 min
Jul 4, 11:08 AM EDTSevere Thunderstorm WarningCARAroostook52 min
Jul 4, 11:59 AM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Piscataquis61 min
Jul 4, 12:10 PM EDTTornado WarningCARAroostook50 min
Jul 4, 12:38 PM EDTTornado WarningCARAroostook22 min
Jul 4, 12:58 PM EDTSevere Thunderstorm WarningCARAroostook32 min
Jul 4, 1:32 PM EDTSevere Thunderstorm WarningCARAroostook58 min
Jul 4, 3:18 PM EDTSevere Thunderstorm WarningCARAroostook, Piscataquis57 min
Jul 4, 3:38 PM EDTTornado WarningCARAroostook52 min
Jul 4, 4:30 PM EDTSevere Thunderstorm WarningCARAroostook45 min
Jul 4, 5:13 PM EDTSevere Thunderstorm WarningCARPenobscot47 min
Jul 4, 5:32 PM EDTSevere Thunderstorm WarningCARWashington43 min
Jul 4, 6:05 PM EDTSevere Thunderstorm WarningCARPenobscot25 min
Jul 4, 6:17 PM EDTSevere Thunderstorm WarningCARHancock58 min
Jul 4, 6:25 PM EDTSevere Thunderstorm WarningCARWashington65 min
Jul 4, 7:29 PM EDTSevere Thunderstorm WarningCARWashington61 min

Nearby

Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.